Alert archive / Nevada / Red Flag Warnings in 2018

Red Flag Warning 4, NWS Elko, NV

July 1, 2018Elko County, Nevada

NWS Elko, NV issued this red flag warning at Jul 1, 2018, 3:23 PM PDT for Elko County, Nevada. It took effect at Jul 2, 2018, 11:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2018, 3:23 PM PDT (22:23 UTC)
In effect from
Jul 2, 2018, 11:00 AM PDT
Expired
Jul 2, 2018, 9:00 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2636 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WWUS85 KLKN 012223
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
323 PM PDT Sun Jul 1 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT MONDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR
FIRE WEATHER ZONES 455 AND 470...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY
THUNDERSTORMS FOR FIRE WEATHER ZONES 455 AND 470...

NVZ455-470-021630-
/O.NEW.KLKN.FW.W.0004.180702T1800Z-180703T0400Z/
/O.NEW.KLKN.FW.A.0001.180703T1800Z-180704T0400Z/
White Pine County-Eastern Elko County-
323 PM PDT Sun Jul 1 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT MONDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR
FIRE WEATHER ZONES 455 AND 470...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY
THUNDERSTORMS FOR FIRE WEATHER ZONES 455 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds, low relative humidity, and dry
thunderstorms, which is in effect from 11 AM to 9 PM PDT Monday.
A Fire Weather Watch has also been issued. This Fire Weather
Watch for gusty winds, low relative humidity, and dry
thunderstorms is in effect from Tuesday morning through Tuesday
evening.

* Affected Area...Fire Weather Zone 455 White Pine County and 
  Fire Weather Zone 470 Eastern Elko County.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 to 15 percent.

* Thunderstorm Coverage... Few isolated storms possible.  

* Outflow Winds... erratic up to 50 mph.

* Impacts...The combination of gusty winds and low humidity, 
  along with dry lightning and strong outflow winds, will create 
  critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$
2 follow-up statements
994 
WWUS85 KLKN 020910
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
210 AM PDT Mon Jul 2 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT MONDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR
FIRE WEATHER ZONES 455 AND 470... 

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH 
TUESDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY 
THUNDERSTORMS FOR FIRE WEATHER ZONES 455 AND 470...

NVZ455-470-030315-
/O.CON.KLKN.FW.W.0004.180702T1800Z-180703T0400Z/
/O.CON.KLKN.FW.A.0001.180703T1800Z-180704T0400Z/
White Pine County-Eastern Elko County-
210 AM PDT Mon Jul 2 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM PDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND
DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 455 AND 470...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY,
AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 455 AND 470...

* Affected Area...Fire Weather Zone 455 White Pine County and 
  Fire Weather Zone 470 Eastern Elko County.

* Winds...West 15 to 25 mph with gusts up to 35 mph. Localized
  gusts to 45 mph in the higher elevations. 

* Relative Humidity...Between 10 to 15 percent. 

* Thunderstorm Coverage...Few isolated storms possible.

* Outflow Winds...Erratic up to 50 mph.

* Impacts...The combination of gusty winds and low humidity, 
  along with dry lightning and strong outflow winds, will create 
  critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$
208 
WWUS85 KLKN 022053
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
153 PM PDT Mon Jul 2 2018

...RED FLAG WARNING IN EFFECT THROUGH 9PM PDT TUESDAY FOR GUSTY 
WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR FIRE 
WEATHER ZONES 455 AND 470. CRITICAL CONDITIONS WILL DIMINISH THIS
EVENING AS THUNDERSTORMS END AND WINDS WEAKEN. CRITICAL CONDITIONS
WILL REDEVELOP AGAIN LATE TUESDAY MORNING AND CONTINUE INTO 
TUESDAY EVENING...
 

NVZ455-470-031500-
/O.UPG.KLKN.FW.A.0001.180703T1800Z-180704T0400Z/
/O.NEW.KLKN.FW.W.0005.180703T1800Z-180704T0400Z/
/O.CON.KLKN.FW.W.0004.000000T0000Z-180703T0400Z/
White Pine County-Eastern Elko County-
153 PM PDT Mon Jul 2 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM PDT TUESDAY EVENING 
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR 
FIRE WEATHER ZONES 455 AND 470... 

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds, low relative humidity, and dry
thunderstorms, which is in effect through 9 PM PDT Tuesday. The 
Fire Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zone 455 White Pine County and 
  Fire Weather Zone 470 Eastern Elko County.

* Winds...West 15 to 25 mph with gusts up to 40 mph. Winds will
  diminish later this evening, then become gusty again late
  Tuesday afternoon through 9PM Tuesday evening. 

* Relative Humidity...As low as 6 percent. Humidities will rise
  into the 30-50% range tonight, then lower again on Tuesday into
  the 6-13% range. 

* Thunderstorm Coverage...Isolated dry storms possible. Mainly
  over zone 455 into this evening, then again on Tuesday afternoon
  and early evening across mainly southern 470 and northern 455. 

* Outflow Winds...Erratic up to 45 mph.

* Impacts...The combination of gusty winds and low humidity, 
  along with dry lightning and strong outflow winds, will create 
  critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JR

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 1, 2:50 PM PDT, 33 minutes earlier.

Area forecast discussion, Jul 1, 2:50 PM PDT, 33 minutes before
Area Forecast Discussion
National Weather Service Elko NV
250 PM PDT Sun Jul 1 2018

.SYNOPSIS...Continued dry and warm early this week with breezy
conditions and a small chance of a a few isolated dry
thunderstorms developing over portions eastern Nevada on Monday
and Tuesday. The heat will gradually build throughout the week
into next weekend as daytime highs climb back up into the 90s to
around 100 degrees.

&&

.SHORT TERM...This Sunday evening through Tuesday evening.
Dry and warm weather will prevail through Tuesday evening. It will
be breezy at times during the afternoon and early hours each day.
Southwest to west winds could gust to or above 30 mph in portions
of Elko and White Pine counties Monday afternoon. A band of mid-
level moisture could also trigger an isolated dry thunderstorm in
White Pine and northern Nye counties early Monday evening, and
again on Tuesday across portions of southern Elko and northern
White Pine counties. An enhanced fire weather threat will exist
both days. For further details please refer to FIRE WEATHER
portion of this discussion.

.LONG TERM...Tuesday night through next Sunday. There may be a few
lightning strikes over northern Elko County on Wednesday
afternoon, otherwise storm-free through the long-term period.

Wednesday through Friday the region will be wedged between
trough energy over the pacific NW and high pressure over the
desert SW. The result will be warmer southwesterly flow with high
temperatures in the 80s for higher elevation valleys such as the
Ely area, and low to mid 90s in lower elevation valley locations
such as at Winnemucca and West Wendover. Dry and mild over the
weekend too, with the pacific NW trough exiting northeast of NV,
leaving weak flow aloft with high pressure slowly building in from
the southwest.

&&

.AVIATION...VFR conditions at all terminals through at least
Monday evening. Winds will increase on Monday afternoon, with west
to northwest winds in the 10 to 15 knot range gusting to 25 knots
into the early evening hours.

&&

.FIRE WEATHER...Will issue a RFW for FWZs 470 snd 455 for Monday
afternoon and evening due to low RHs and borderline wind criteria.
Also, a few isolated dry storms could develop in FWZ 455 later in
the afternoon and evening within band of mid-level moisture ahead
of weak shortwave.

Have decided to go with a Fire Weather Watch on Tuesday for FWZs
455 and 470 as low RHs and southerly wind gusts should reach the
30 mph threshold.

Wednesday into next weekend. Dry storm threat NOT expected on
Wednesday though minimum RHs will reach critical values, while
south winds could approach criteria. Expect dry conditions to
continue as heat (daytime highs 90s to around 100) gradually
rebuilds across the Great Basin in response to upper high setting
up over southern Utah and northern Arizonia by next weekend.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 9 PM PDT Monday for Eastern Elko
County-White Pine County.

Fire Weather Watch from Tuesday morning through Tuesday evening
for Eastern Elko County-White Pine County.

&&

95/96/96/95

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:23 PM PDTFire Weather WatchLKNElko23 hr

Nearby

Red Flag Warnings in Nevada, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.